MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 8670087
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was not returned to manufacturer for evaluation therefore we are unable to determine the definitive cause of event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that patient presented with degenerative disc disease underwent lumbar decompression and fusion(minimally invasive approach) at l3-s1.Intra-op, tip of drill tap broke off.Tap immediately removed from surgical field and was replaced with another.No patient complications were reported.
 
Additional Manufacturer Narrative
Product analysis result: visual microscopic hardness an approx.1.5mm section has broken off the tip of the tap.A microscopic review of the fracture face reveals a brittle fracture with rays emanating outward.This type of fracture is consistent with the material being overloaded by coming to a sudden stop during rotation.The hardness of the material was checked and meets print spec.The observations are consistent with torsional overload.If information is provided in the future, a supplemental report will be issued.

Brand Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key7302980
Report Number1030489-2018-00298
Device Sequence Number1893112
Product Code LXH
UDI-Device Identifier00885074445397
UDI-Public00885074445397
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8670087
Device Lot NumberIT16H007
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2018
Initial Date Received by Manufacturer 02/02/2018
Supplement Date Received by Manufacturer05/10/2018
Initial Report FDA Received Date02/28/2018
Supplement Report FDA Received Date06/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1